Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Topeka, KS

May 24, 2020Geary County, Kansas

NWS Topeka, KS issued this flash flood warning at May 24, 2020, 10:32 PM CDT for Geary County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 10:32 PM CDT (03:32 UTC)
Expired
May 25, 2020, 2:30 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Geary County, KS

The radar

The Topeka radar (KTWX), 39 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 10:32 PM CDTFLASH FLOOD8 Ese Grandview Plaza, KSEM REPORTED A WATER RESCUE AT HUMBOLDT CREEK ON ZUMBRUNN ROAD.
May 24, 10:34 PM CDTFLASH FLOOD8 Ese Grandview Plaza, KSEM REPORTED A WATER RESCUE AT HUMBOLDT CREEK ON ZUMBRUNN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

660 
WGUS53 KTOP 250332
FFWTOP
KSC061-250730-
/O.NEW.KTOP.FF.W.0010.200525T0332Z-200525T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1032 PM CDT Sun May 24 2020

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southeastern Geary County in east central Kansas...

* Until 230 AM CDT.

* At 1029 PM CDT, emergency management reported heavy rain falling 
  across the warned area. As much as 5 inches of rain have fallen. 
  Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Emergency management. At 10:26 PM CDT, emergency management 
           reported a water rescue ongoing 8 miles east southeast of 
           Grandview Plaza.            

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Grandview Plaza.

This also impacts the Clarks Creek, Davis Creek and the Humboldt 
Creek. 

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

This includes Interstate 70 between mile markers 300 and 310.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3907 9670 3907 9660 3897 9657 3888 9662
      3888 9681 3905 9679

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$
2 follow-up statements
323 
WGUS73 KTOP 250405
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1105 PM CDT Sun May 24 2020

KSC061-250730-
/O.CON.KTOP.FF.W.0010.000000T0000Z-200525T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary-
1105 PM CDT Sun May 24 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
SOUTHEASTERN GEARY COUNTY...

At 1101 PM CDT, emergency management reported heavy rain falling in 
across south central Geary County. Up to 5 inches of rain have 
fallen. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Emergency management. At 11 PM CDT, emergency management 
         reported Zumbrunn road has water as wide a 150 yards 
         running over it in three spots. 

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Grandview Plaza.

Additional rainfall amounts of 1 to 3 inched are possible as new 
thunderstorms move into the area from the south.

Flood waters are moving down the Clarks, Davis and Humboldt Creeks. 

This includes Interstate 70 between mile markers 300 and 310.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 3907 9670 3907 9660 3897 9657 3888 9662
      3888 9681 3905 9679

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$
825 
WGUS73 KTOP 250609
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
109 AM CDT Mon May 25 2020

KSC061-250730-
/O.CON.KTOP.FF.W.0010.000000T0000Z-200525T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary-
109 AM CDT Mon May 25 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
SOUTHEASTERN GEARY COUNTY...

At 106 AM CDT, emergency management reported thunderstorms producing 
heavy rain has produced serious flooding along the Humboldt creek 
including around Zumbrunn road. Three to five inches of rain have 
fallen. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Emergency management.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Grandview Plaza.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.


This includes Interstate 70 between mile markers 300 and 310.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3907 9670 3907 9660 3897 9657 3888 9662
      3888 9681 3905 9679

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 5:54 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 24, 5:54 PM CDT, 4 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Topeka KS
554 PM CDT Sun May 24 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday night)
Issued at 338 PM CDT Sun May 24 2020

20Z water vapor and profiler data shows an MCV lifting north across
northeast KS. This has sparked a line of convection along an old
outflow boundary. As the MCV continues to move north, the storms
will also move north into NEB. Meanwhile an upper low was noted over
northern WY with a trough axis extending south to NM.

The expectation for tonight is there to be a pause in storms once
the line moves north of the area. Redevelopment should take place
along a cold front that was located from south central NEB to
southwest KS as the low level jet increases overnight. Overall deep
layer shear is somewhat modest so storm mode if expected to be multi
cellular with a hail and winds risk. The very moist airmass with
precipital water values around 1.5 inches will continue to support
very heavy rainfall as well. So will keep the flash flood watch as
is. The main question tonight is how far east storms will progress
overnight. CAMs are showing storms remaining mainly across north
central KS with little forcing to push storms east as the pattern
becomes more meridional. So have backed off on POPs overnight across
eastern KS. Lows tonight will remain a challenge based on where
convection develops. Have stayed close to the consensus with lower
60s west to the mid 60s east.

For Monday and Monday night, the consensus is for the frontal
boundary to set up across the forecast area with a meridional pattern
persisting, Scattered to numerous showers and storms should develop
along this boundary in the afternoon and evening as weak
perturbations lift north. Models show quite a bit less instability
developing for Monday with lapse rates around 6 C/km and clouds
limiting insolation. So it is uncertain whether severe weather could
develop. Areas in far east central KS (Anderson CO) will be the area
most at risk since clouds may be slow to move that far east and
there could be better destabilization. Highs should be cooler with
clouds and precip keeping readings in the 70s for the most part.
Precip should wane overnight as instability becomes less prominent.
A northwest wind bringing in some cooler air should lower temps into
the mid 50s and lower 60s by Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 338 PM CDT Sun May 24 2020

For Tuesday through Friday, a closed low is still forecast to
remain over the southern plains, or just south of the forecast
area. As long as this feature persists, there will be some chance
for showers and storms. Although risk for severe weather looks
limited since we should remain on the cooler side with little
chance for deep moisture return this far north. Highs should
continue to be in the 70s with lows around 60. By the weekend,
models show heights rising with the closed low either being
reabsorbed into the westerlies of drifting further south over the
Rio Grand valley. With differences in the synoptic patterns
between the GFS and ECMWF, confidence is blow average. But it
looks like we should be drying out towards the end of the week or
by the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 545 PM CDT Sun May 24 2020

Will keep VFR conditions at TAF sites until after 5Z when more
widespread t-storms should move east across MHK and eventually at
TOP and FOE after 6Z. Best coverage appears to be 6z to 10z then
scattered nature thereafter. It looks as though scattered showers
and storms will persist through the day Monday as well.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday evening for KSZ008>012-020>024-
026-034>039-054.

&&

SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Omitt
Hazardous weather outlook, May 24, 4:43 PM CDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
443 PM CDT Sun May 24 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-252145-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
443 PM CDT Sun May 24 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms are expected to redevelop generally after 9 pm
across north central Kansas. There remains a chance for severe
weather with large hail and damaging winds the main concern for
areas generally west of a Council Grove to Marysville line.
Locally heavy rainfall also remains possible and a flash flood
watch is posted until Monday evening for areas along and west of
a line from Emporia to Topeka.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms are expected Monday afternoon and Monday
evening. There is a small potential for some hail or damaging
winds across far east central Kansas in the afternoon.

Rain chances may continue well into the week. The multiple
rounds of rain will increase the risk for flooding. Those with
interests near rivers or flood prone areas should pay attention to
the forecast and be ready to act if the water starts to rise.

.SPOTTER INFORMATION STATEMENT...

Spotters probably will not be needed through tonight since storms
are expected after dark.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, May 24, 7:37 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
737 PM CDT Sun May 24 2020

KSZ034-250115-
Ottawa-
737 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL
815 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Culver, moving north at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Minneapolis, Bennington, Tescott and Culver.

LAT...LON 3912 9793 3912 9754 3896 9759 3896 9792
      3899 9793
TIME...MOT...LOC 0037Z 185DEG 10KT 3888 9776

Omitt
Special weather statement, May 24, 8:07 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
807 PM CDT Sun May 24 2020

KSZ036-250130-
Geary-
807 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY COUNTY UNTIL
830 PM CDT...

At 807 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of White City, moving north at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Junction City and Grandview Plaza.

This includes Interstate 70 between mile markers 298 and 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3887 9681 3904 9682 3905 9653 3887 9662
TIME...MOT...LOC 0107Z 189DEG 13KT 3890 9673
Local storm report, May 24, 9:37 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
937 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             5 SE GRANDVIEW PLAZA    38.98N 96.72W
05/24/2020  E1.25 INCH       GEARY              KS   EMERGENCY MNGR

&&
Special weather statement, May 24, 9:48 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
948 PM CDT Sun May 24 2020

KSZ034-035-250345-
Dickinson-Ottawa-
948 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON AND OTTAWA
COUNTIES UNTIL 1045 PM CDT...

At 947 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Ellsworth to 3 miles southwest
of Enterprise. Movement was north at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Abilene, Minneapolis, Chapman, Solomon, Enterprise, Bennington,
Tescott, Culver, Wells, Manchester, Niles, Talmage, Moonlight and
Ada.

This includes Interstate 70 between mile markers 267 and 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and a flash
flood warnings for southern Ottawa County has already been issued.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3919 9793 3919 9737 3913 9737 3913 9696
      3897 9696 3884 9703 3883 9737 3896 9737
      3896 9793
TIME...MOT...LOC 0247Z 193DEG 13KT 3881 9822 3886 9714
Local storm report, May 24, 9:53 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
953 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     FLASH FLOOD      1 NNW CULVER            38.98N 97.76W
05/24/2020                   OTTAWA             KS   TRAINED SPOTTER

            SPOTTER IN CULVER REPORTS WATER OVER MANY OF
            THE ROADS IN TOWN. RAINFALL CONTINUES FLASH
            FLOODING IS OCCURING.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:37 PM CDTSpecial Weather StatementTOPOttawa38 min
May 24, 8:05 PM CDTSevere Thunderstorm WarningTOPOttawa40 min
May 24, 8:07 PM CDTSpecial Weather StatementTOPGeary23 min
May 24, 8:38 PM CDTSevere Thunderstorm WarningTOPGeary52 min
May 24, 8:48 PM CDTRiver Flood WarningTOPMarshall3 days
May 24, 9:03 PM CDTSevere Thunderstorm WarningTOPDickinson42 min
May 24, 9:06 PM CDTSevere Thunderstorm WarningTOPOttawa39 min
May 24, 9:10 PM CDTFlash Flood WarningTOPGeary4 hr
May 24, 9:23 PM CDTSevere Thunderstorm WarningTOPGeary52 min
May 24, 9:24 PM CDTFlash Flood WarningTOPOttawa4 hr
May 24, 9:48 PM CDTSpecial Weather StatementTOPDickinson, Ottawa57 min
May 24, 10:11 PM CDTSevere Thunderstorm WarningTOPGeary, Riley27 min
May 24, 10:41 PM CDTFlash Flood WarningTOPDickinson4 hr
May 24, 10:49 PM CDTSpecial Weather StatementTOPDickinson, Geary, Ottawa, Wabaunsee56 min
May 24, 11:47 PM CDTSpecial Weather StatementTOPDickinson, Geary, Wabaunsee43 min
May 25, 12:03 AM CDTRiver Flood WarningTOPDickinson21 hr
May 25, 12:28 AM CDTSpecial Weather StatementTOPPottawatomie32 min
May 25, 1:31 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline9 hr
May 25, 1:33 AM CDTAreal Flood WarningTOPOttawa5 hr
May 25, 1:47 AM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Morris, Pottawatomie, Riley4 hr
May 25, 2:49 AM CDTAreal Flood AdvisoryTOPPottawatomie3 hr
May 25, 5:38 AM CDTAreal Flood WarningTOPDickinson, Geary, Riley3 hr
May 25, 7:54 AM CDTRiver Flood WarningTOPPottawatomie4 hr
May 25, 8:48 AM CDTAreal Flood WarningTOPDickinson, Geary, Morris, Ottawa, Riley8 hr
May 25, 11:39 AM CDTRiver Flood WarningTOPMarshall9 hr
May 25, 1:11 PM CDTSpecial Weather StatementTOPJefferson34 min
May 25, 1:24 PM CDTSpecial Weather StatementTOPJefferson36 min
May 25, 1:50 PM CDTSpecial Weather StatementTOPShawnee25 min
May 25, 1:54 PM CDTSpecial Weather StatementTOPJefferson36 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.